On November 17, 2013 in an emergency room at about 2:00 am, my loverman was diagnosed with Chronic Myelogenous Leukemia (CML). Today marks his 3 month cancerversary and 3 months of chemotherapy treatment with his lifesaving drug, Imatinib (Gleevec®).

The only potential cure for CML is a stem-cell/bone marrow transplant and only patients in really advanced phases who do not respond to treatment are considered for transplants. Otherwise, patients must take a Tyrosine-Kinase Inhibitor (TKI) targeted chemotherapy treatments, such as Imatinib (Gleevec®), for the rest of their life.

I can’t tell you how freakin’ grateful I am that TKI’s exist (despite the fact that it costs thousands/month), but the “common” side effects can be frightening and brutal. And I mean FRIGHTENING and BRUTAL!! I don’t even physically experience them and they send me to the brink of insanity, so you can just imagine how my loverman feels. However, the worst part of dealing with the side effects for the first 3 months of treatment is, you can’t even truly find out if you are responding to the treatment for 3 months, when the doc orders the first molecular/DNA tests. My loverman had these tests on the 12th of February. We are still waiting for the results. In the meantime, we keep laughing more than we cry and hope and pray for a positive outcome. 😉

Before I get into some of the brutal side effects that my loverman has had to suffer through, let me tell you some of the SIDE EFFECTS from the SIDE EFFECTS…

Fear, worry, panic, psychotic episodes of freaking out, meltdowns, excessive google searching, anxiety, headaches and helplessness!  And that’s just the caregivers!

just the caregivers

My million dollar advice to my fellow cancer caregivers out there…

Join online support groups! They are incredibly helpful and invaluable to your sanity! Every single time my loverman has what I would consider a severe side effect, I reach out and post to my support groups and people talk to me, help me, inspire me and make the calm the hell down so I don’t go rushing to the ER. Not that I could make him go, but it makes me feel better when he refuses to go.

Here are some of the side effects that loverman is dealing with…

  • Chemo Brain! – I know exactly what this means now. His thinking is delayed and he forgets a lot of things… and I’m not talking natural man forgetting. You can definitely tell that his brain chemistry is totally off, more than usual.
  • Edema – Since he was diagnosed, he has gained over 40 lbs. Some of that weight is definitely fat from all the chocolate and baked goods he has devoured, but most of it is definitely fluid. Edema is a common side effect of Gleevec, but sometimes his weight fluctuates up or down 5-10 lbs from night to day. The first time he jumped 10 lbs from the night before, I thought I was going to have a heart attack. “I don’t care what you say! GET in the car!! WE ARE GOING TO THE EMERGENCY!!” was my reaction. “Just wait a couple more days to see if it goes away.” Was his. *EYE ROLL*
  • Diarrhea and severe stomach cramping… Like bad…really bad…to the point that random strangers will ask him if he’s okay when we are out in public and he has a stomach attack.
  • Super swollen puffy neck, face and eyes and ocular pressure. Sometimes the swelling is so bad that even HE has a hard time recognizing his own reflection. The first time I woke up to see this, I freaked out! I went to give him a good morning kiss and hug and instead shouted, “Oh my GOD your face is huge! Go weigh yourself RIGHT NOW!” And yes, I wanted to rush to the ER.
  • Severe bone and joint pain and weakness. He is a 6ft 4in, 280-291 lbs man, but this treatment is bringing him to his knees… literally. Some days he is in an incredible amount of pain and his hips and knees give out on him frequently.
  • Chills, hot flashes and the sweats. These are really tricky symptoms because they are a side effect of the drug, but they could also mean INFECTION. On a positive note, now he knows exactly what I might go through dealing with menopause and don’t worry, I will make sure I remind him.
  • Tingling and numbness in the extremities.
  • Extreme fatigue.
  • Anaemia.
  • Critically elevated platelet count – which could mean he is bleeding internally.
  • Insomnia.
  • Rash on head and neck.
  • And the newest side effects, muscle cramping, body tremors and twitching… to the extreme.

Now, all of the above side effects are common to severe. However, the haematologist wants him to “tough them out” with pain medications until we find out if the treatment is working. If we find out the treatment is working, then the doctor is confident that most of the severe side effects will subside or become tolerable over time and he will have to tough them out some more. Another side effect of side effects that I hope will subside with time is this…

you ok

 

Cuz I’m sure that I’m driving him CRAZY!!

So basically, cancer treatment can make your life somewhat of a living hell, especially in the beginning. But, the key words are “life” and “living” and I know one thing for sure, my loverman would not be living if it wasn’t for his treatment.

Hopefully I will have some good news to announce soon! Until then, take good care of you and your special ones. Thanks for stopping by! 

Comments

comments